North Dakota, 2013

Flood in North Dakota, June 1 to 6, 2013

June 1 to 6, 2013 · NWS FGF · 1 event in 1 county or zone

Three to five inches of rain fell across portions of Walsh County, which caused quite a bit of overland flooding. Numerous roads were closed as this water moved into the area river system.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

Three to five inches of rain fell across portions of Walsh County, which caused quite a bit of overland flooding. Numerous roads were closed as this water moved into the area river system.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jun 1, 8:50 AM CST, 2 hours 49 minutes earlier.

Area forecast discussion, Jun 1, 8:50 AM CST, 2 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
950 AM CDT SAT JUN 1 2013

.UPDATE...
ISSUED AT 950 AM CDT SAT JUN 1 2013

LOW CU DEVELOPING BEHIND MAIN CLOUD BAND WITH LOW CONVECTIVE
TEMPERATURE VALUES. RAP GUIDANCE SUGGESTS THIS WILL CONTINUE
THROUGH THE AFTERNOON. WILL DELAY CLEARING AND LOWER MAX TEMPS A
FEW DEGREES. NO OTHER UPDATES NEEDED.

&&

.SHORT TERM...(TODAY THROUGH SUNDAY)
ISSUED AT 410 AM CDT SAT JUN 1 2013

MODELS ARE IN GOOD AGREEMENT OVERALL...AND PREFER THE CONSISTENT GFS.

FOR TODAY...EXPECT SKIES TO CLEAR FROM NORTH TO SOUTH. IT WILL BE
WINDY WITH GUSTS TO AROUND 35MPH AT TIMES. IT WILL BE BORDERLINE
WIND ADVISORY CRITERIA...BUT EXPECT IT TO REMAIN JUST BELOW
ADVISORY LEVELS. TEMPS WILL BE COOL FOR THIS TIME OF YEAR...AND
MOST AREAS WILL NOT REACH 60.

FOR TONIGHT...IT WILL BE COLD WITH TEMPS BELOW NORMAL. CAN/T RULE
OUT SOME FOG GIVEN WET CONDITIONS...BUT FOR NOW WILL NOT MENTION
BUT MONITOR.

ON SUNDAY...EXPECT PLENTIFUL SUNSHINE WITH HIGH PRESSURE OVERHEAD.
TEMPS WILL STILL REMAIN BELOW NORMAL BUT IT WILL BE WARMER THAN
TODAY.

.LONG TERM...(SUNDAY NIGHT THROUGH FRIDAY)
ISSUED AT 410 AM CDT SAT JUN 1 2013

FOR SUNDAY NIGHT...ANOTHER COOL NIGHT IS EXPECTED BUT NOT QUITE AS
COLD AS TONIGHTS TEMPS.

ON MONDAY...THE CHANCES FOR SHOWERS WILL INCREASE IN THE WEST BY
AFTERNOON...AS THE NEXT SLOW MOVING STORM SYSTEM APPROACHES.
TEMPS COULD BE WARMER IF MORE SUNSHINE OCCURS...ESPECIALLY IN THE
NORTHEAST WHERE IT COULD TURN OUT TO BE MOSTLY SUNNY.

FOR TUESDAY THROUGH FRIDAY...SPLIT FLOW IS EXPECTED ACROSS CANADA
AND THE US. LONG WAVE TROUGH OVER THE NORTHERN PLAINS SHIFTS
SLIGHTLY EAST THROUGH THE PERIOD. LONG WAVE RIDGE OVER SOUTHERN
CANADA SHIFTS EAST AND FLATTENS BY THE END OF THE PERIOD.

GFS WAS TRENDING SLOWER FROM MODEL RUN TO MODEL RUN WHILE THE ECMWF
WAS TRENDING FASTER. WILL PREFER A BLEND OF THE TWO MODELS. SO
TODAYS PRECIPITATION WAS SLIGHTLY FASTER THAN YESTERDAYS RUN.

LITTLE CHANGE TO TEMPS FROM YESTERDAYS PACKAGE. HIGH TEMPS HAVE BEEN
LOWERED A DEGREE OR TWO FOR TUE AND WED AND A DEGREE OR TWO HIGHER
FOR THU AND FRI.

&&

.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z SUNDAY MORNING)
ISSUED AT 650 AM CDT SAT JUN 1 2013

CONDITIONS WILL IMPROVE INTO THE VFR RANGE FROM NW TO SE THROUGH
THE DAY. IT WILL BE WINDY WITH GUSTS TO AROUND 30KT AT TIMES
MAINLY THIS MORNING. WINDS WILL DECREASE QUICKLY THIS EVENING WITH
HIGH PRESSURE AND CLEAR SKIES BUILDING INTO THE REGION.

&&

.HYDROLOGY...
ISSUED AT 410 AM CDT SAT JUN 1 2013

JUST OVER 4 INCHES OF RAIN FELL YESTERDAY IN THE GRAFTON AREA.
RUNOFF FROM TODAYS RAIN ALONG WITH RUNOFF FROM THURSDAYS HEAVY
RAIN IN THE PARK RIVER AREA WILL PUSH THE PARK RIVER AT GRAFTON TO
MAJOR FLOOD STAGE ON SUNDAY. THE PEMBINA RIVER AT NECHE WILL ALSO
SEE FURTHER RISES TO MAJOR FLOOD STAGE EARLY SUNDAY. AN AREAL
FLOOD WARNING REMAINS IN PLACE FOR ALL OF WALSH COUNTY. THE
SOUTHERN RED RIVER BASIN AND SOUTHERN TRIBUTARIES WILL CONTINUE TO
SLOWLY FALL.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&

UPDATE...TG
SHORT TERM...DK
LONG TERM...HOPPES/DK
AVIATION...DK
HYDROLOGY...DK
Hazardous weather outlook, Jun 1, 5:49 AM CST, 5 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
649 AM CDT SAT JUN 1 2013

MNZ004-007-NDZ007-008-016-054-021200-
KITTSON-WEST MARSHALL-CAVALIER-PEMBINA-EASTERN WALSH-
WESTERN WALSH-
649 AM CDT SAT JUN 1 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

SIGNIFICANT RAINFALL OVER THE PAST 48 HOURS HAS CAUSED SIGNIFICANT
FLOODING IN WALSH COUNTY. THERE IS ALSO RIVER FLOODING IN THE
NORTHERN RED RIVER VALLEY AND NUMEROUS COUNTY ROADS CLOSED.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SHOWERS AND STORMS WILL MOVE BACK INTO THE AREA EARLY NEXT WEEK
AND LINGER MOST OF THE WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

MNZ001>003-005-006-008-009-013>017-022>024-027>032-040-NDZ006-014-
015-024-026>030-038-039-049-052-053-021200-
WEST POLK-NORMAN-CLAY-ROSEAU-LAKE OF THE WOODS-EAST MARSHALL-
NORTH BELTRAMI-PENNINGTON-RED LAKE-EAST POLK-NORTH CLEARWATER-
SOUTH BELTRAMI-MAHNOMEN-SOUTH CLEARWATER-HUBBARD-WEST BECKER-
EAST BECKER-WILKIN-WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-
TOWNER-BENSON-RAMSEY-EDDY-NELSON-GRAND FORKS-GRIGGS-STEELE-TRAILL-
BARNES-CASS-RANSOM-SARGENT-RICHLAND-
649 AM CDT SAT JUN 1 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SHOWERS AND STORMS WILL MOVE BACK INTO THE AREA EARLY NEXT WEEK
AND LINGER MOST OF THE WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

DK

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Walsh

When
June 1, 11:39 AM CST to June 6, 11:00 AM CST
Where
Walsh County, 1.54 mi WSW of Conway to 3.44 mi E of Poland
Cause
Heavy Rain
Property damage
$15,000
Reported by
Public
Coordinates
48.220, -97.700

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2013Every state in 2013This day in weather historyWarnings in North Dakota, June 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 444957.